Don’t EVER use turmeric if you’re on any of the following medications

Many common diseases and illnesses nowadays can be treated with natural remedies, in order not to harm our body with chemicals and also be healthier. One of the most commonly used spices is turmeric. It can be used for numerous different diseases. It is also usually recommended as an alternative to pharmaceuticals and other medications as it is a natural substance and produces fewer side effects. These certainly are valid points, but many people still underestimate the effect that turmeric can have on your body. Recent research has shown that turmeric can actually cause some serious side effects if it’s taken in high doses or used in combination with other drugs.

What is Turmeric?

The most used part of turmeric is the ground-up root of the turmeric plant. Its use dates back to India almost four thousand years ago. People there used it as a culinary spice and also in medicinal and ceremonial situations. Many of its claimed benefits actually aren’t scientifically backed up, but turmeric has still been proven in many studies to provide a wide variety of health benefits.

The active ingredient found inside it, curcumin, is the one that causes most of turmeric’s health benefits. There were many different studies conducted on curcumin. Researchers have found that curcumin exhibits anti-inflammatory, anti-oxidant, anti-carcinogenic, and anti-thrombotic (reduces blood clots) effects.

All these beneficial properties make people often use turmeric as an alternative to, or in combination with, other drugs that they use to treat their ailments. When people take high doses of pharmaceutical drugs, they often choose to avoid the complications and side effects that occur. But, you should be aware that the same properties that make turmeric so beneficial also make it dangerous to take in combination with other drugs and can actually produce a number of unpleasant and harmful side effects.

Turmeric Side Effects

Turmeric’s anti-thrombotic property, the property that makes it able to reduce blood clots, makes it dangerous to take in combination with blood-thinning medication. So you should consider this if you’re taking turmeric in combination with these types of medication since it can strengthen their effects and increase your risk of bleeding. Blood-thinning medications include Warfarin (Coumadin), Clopidogrel (Plavix), and Aspirin.

Turmeric also interferes with drugs that reduce stomach acid. If it’s taken in combination with these drugs, it will actually increase your body’s production of stomach acid. The side effects are nausea, bloating, and stomach pain and it can even damage your esophagus. Drugs that reduce stomach acid include cimetidine (Tagamet), Famotidine (Pepcid), Ranitidine (Zantac), and Omeprazole.

It is possible that turmeric is dangerous if it’s taken in combination with drugs for diabetes (that lower blood sugar). Turmeric strengthens the effects of these drugs and increases the patient’s risk of developing low blood sugar. The side effects include shakiness, anxiety, blurred vision, delirium, and overall reduced cognitive function.

Turmeric may also cause allergic reactions in some people. Then it includes outbreaks such as hives or rashes, or even shortness of breath and anaphylaxis. So, if you are taking some kind of medications or you’re experiencing allergic symptoms when taking turmeric, you must either reduce the amount of turmeric you are taking or find a different alternative that is still natural.